Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 56, NWS Grand Junction, CO

September 18, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 18, 2002, 10:57 AM MDT for La Plata County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 10:57 AM MDT (16:57 UTC)
Expired
Sep 18, 2002, 5:00 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 178 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 181657
FFWGJT
COC067-182300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1054 AM MDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 500 PM MDT

* AT 1045 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF 
  SHOWERS OVER THE SAN JUAN MOUNTAINS.  THESE SHOWERS WILL SPREAD    
  SOUTHWARD ACROSS THE MISSIONARY RIDGE BURN AREA. 

HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND
MUD FLOWS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3760 10777 3741 10778 3742 10749 3758 10749
2 follow-up statements
847 
RWUS32 KGJT 182155
FFSGJT
COC067-182245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 PM MDT WED SEP 18 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM MDT FOR NORTHEASTERN
LA PLATA COUNTY...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHEASTERN LA PLATA 
COUNTY BETWEEN 400 PM AND 500 PM MDT...CONTINUING THE THREAT OF 
FLASH FLOODING AND DEBRIS FLOWS ACROSS THE MISSIONARY RIDGE BURN 
AREA. RAINFALL AMOUNTS NEAR ONE QUARTER IN A SHORT PERIOD OF TIME 
ARE POSSIBLE WITH THESE SHOWERS AND STORMS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
$$
TAL
750 
RWUS32 KGJT 182303
FFSGJT
COC067-182315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 PM MDT WED SEP 18 2002

...FLASH FLOOD WARNING FOR NORTHEAST LA PLATA COUNTY HAS EXPIRED...

THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 500 PM MDT FOR 
NORTHEAST LA PLATA COUNTY HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL 
SHOWERS AND ISOLATED THUNDERSTORMS MAY OCCUR ACROSS THE AREA THIS 
EVENING. PERSONS LIVING IN AND NEAR THE MISSIONARY RIDGE BURN AREA 
SHOULD MONITOR WEATHER CONDITIONS AND REMAIN ALERT FOR FLASH 
FLOODING OR DEBRIS FLOWS IF RAINFALL OCCURS IN THE AREA. 
$$

TAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:00 AM MDT, 7 hours 57 minutes earlier.

Area forecast discussion, Sep 18, 3:00 AM MDT, 7 hours 57 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 AM MDT WED SEP 18 2002

COLD UPPER TROUGH DROPPING DOWN OVER OUR CWFA AND PRODUCING ENHANCED
PRECIP ALONG BAROCLINIC ZONE. PRESENTLY SOME CONCERN FOR
POSSIBILITY OF SIGNIFICANT RAIN IN SOME AREAS...ESPECIALLY OVER COAL
SEAM BURN AREA. WILL CONTINUE TO CLOSELY MONITOR RADAR...GAGES...SAT
IMAGERY. OTHER AREA OF SIGNIFICANT CONCERN FOR LATER TODAY IS FOR
MISSIONARY BURN AREA AS SURFACE FRONT CONTINUES TO GRADUALLY PUSH
SOUTH. RADAR AND SATELLITE APPEAR TO SUPPORT MODEL TIMING AND
POSITION OF FRONT/UPPER TROUGH.  SO WOULD EXPECT BEST CHANCE OF
CONVECTIVE RELATED RAINFALL ON THE MISSIONARY RIDGE BURN AREA DURING
THE NOON TO MID AFTERNOON TIME PERIOD.  PRESENTLY DOES NOT APPEAR
THAT THE THREAT IN ANY AREA THROUGH TODAY WILL PRODUCE MUCH MORE THAN
NUISANCE FLOODING.

SNOW LEVELS SHOULD LOWER TO NEAR 10.5K MSL SOUTHERN ZONES BEHIND
FRONT AND NEAR 9K NORTHERN MOST ZONES TODAY...THOUGH COULD
TEMPORARILY LOWER ANOTHER 1000 FEET WITH CONVECTION.  SHOULD NOT
RECEIVE MORE THAN 4 INCHES TOTAL AT HIGH ELEVATIONS...EXCEPT LOCAL
SPOTS...MAINLY ABOVE 11K MSL COULD PICK UP MORE THAN 6 INCHES.

EXTENSIVE CLOUD COVER...PRECIP...AND COLD AIR ADVECTION WILL KEEP
MAX TEMPS WELL BELOW NORMAL THROUGHOUT OUR CWFA TODAY.  EXPECTED MAX
OF 66 AT GJT COULD BE A BIT TOO WARM...THOUGH IN THE BALL PARK.

TROUGH MOVES ON TO THE EAST TONIGHT WITH LINGERING PRECIP CONFINED
TO OROGRAPHICALLY FAVORED MOUNTAIN LOCATIONS UNDER NORTHERLY FLOW
ALOFT. DESPITE COLDEST AIR FROM TROUGH TO BE OVER US TONIGHT...
LINGERING CLOUDS AND RATHER HIGH RH VALUES TONIGHT OUGHT TO KEEP MIN
TEMPS FROM REACHING FREEZING AT LOWER ELEVATIONS...EXCEPT PERHAPS IN
THE GUNNISON AREA.

DRYING TREND TO CONTINUE ON THURSDAY WITH ONLY A FEW INSTABILITY
SHOWERS MAINLY IN AFTERNOON...AND MAINLY OVER MOUNTAINS.  ALTHOUGH
THE AREA REMAINS UNDER NORTHERLY FLOW ALOFT ON THURSDAY...MAX TEMPS
SHOULD BE 5-10 DEGREES WARMER THAN TODAY THROUGHOUT OUR CWFA DUE TO
SOME SOLAR INPUT.

FLOW ALOFT TO REMAIN NORTHWEST OVER OUR CWFA AT LEAST THROUGH THE
FIRST PART OF NEXT WEEK AS LONG WAVE TROUGH POSITION REMAINS OVER THE
NORTHERN MIDWEST.  THIS PATTERN SHOULD REMAIN DRY THROUGH AT LEAST
THE WEEKEND.  THEN A MINIMAL THREAT OF SHOWERS AND THUNDERSTORMS
OVER MOUNTAINS MONDAY AND TUESDAY IN PREVIOUS FORECAST PACKAGE.
WOULD NOT BE SURPRISED IF WE CONTINUE DRY DURING THAT PERIOD...
THOUGH CANNOT RULE OUT THE POSSIBILITY OF A MORE VIGOROUS SHORTWAVE
EMBEDDED IN THE NORTHWEST FLOW THAN IS INDICATED IN THE LATEST MRF.
PRINGLE

.GJT...NONE.

In the hours before

Special weather statement, Sep 18, 6:05 AM MDT, 4 hours 52 minutes before
COZ001>014-017>023-UTZ022>025-027>029-182130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT WED SEP 18 2002

...SOME SNOW AT THE HIGHER ELEVATIONS AND LOCAL HEAVY RAIN AT
SOME LOWER ELEVATIONS TODAY...

AN UNSEASONABLY COOL UPPER TROUGH HAS BROUGHT A LITTLE SNOW TO THE
HIGH COUNTRY OF WESTERN COLORADO AND EASTERN UTAH BEHIND A COLD FRONT
WHICH IS EXPECTED TO REACH THE FOUR CORNERS BORDER AREA BY MIDDAY.
THE MAIN SNOW LEVEL IS EXPECTED TO BE NEAR THE TEN THOUSAND FOOT
LEVEL IN MOST AREAS TODAY...THOUGH IT COULD TEMPORARILY BE AS LOW AS
THE 7500 FOOT LEVEL THIS MORNING MAINLY IN THE VICINITY OF
THUNDERSTORMS.

TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE
ABOVE THE NINE THOUSAND FOOT LEVEL IN WESTERN COLORADO AND
EASTERN UTAH BEFORE THE UPPER TROUGH MOVES EAST TONIGHT.

PERSONS PLANNING TRAVEL ACROSS HIGH ELEVATION ROADS AND MOUNTAIN
PASSES THROUGH TODAY SHOULD BE PREPARED FOR LOCALLY SLICK AND SLUSHY
ROADS.

LOCAL HEAVY RAIN IS LIKELY AT LOWER ELEVATIONS ALONG THE COLD FRONT
AS IT CONTINUES TO MOVE SOUTH. ISOLATED RAINFALL AMOUNTS OF UP TO A
HALF INCH WITHIN AN HOUR ARE POSSIBLE. MINOR FLOODING OF ROADS AND
SMALL STREAMS COULD OCCUR WITH SOME OF THE HEAVIER RAIN SHOWERS IN
SOUTHEAST UTAH AND SOUTHWEST COLORADO INTO THE EARLY AFTERNOON HOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATED FORECASTS REGARDING THIS STORM SYSTEM.

PRINGLE

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.